Medical Specialty >> Psychiatry
Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|Karl78 - Sun Feb 28, 2010 5:12 pm||
I am need of some help and advice on a condition that my brother developed around 5 years ago.
My brother is a normal healthy 30 year old man with no history of major illnesses or any mental health issues. He travelled to Spain for a week's holiday 5 years ago and on the 5th day became ill.
He explained to his travelling partner that he thought his drink had been 'spiked' with drugs in a club and explained he felt very weird. My brother is very anti drugs and although he likes an occassional social drink he has never taken any drugs of his own free will.
For the remaing three nights of his holiday he couldn't get any sleep and felt paranoid that people 'were out to get him' and that we his family in England were in danger. He also heard voices in his head and at one point became catatonic and laid in bed not moving his jaw etc.
Upon return to England he took a course of drugs and was hospitalized for 3 weeks. He returned to a normal state of mind in around 4 weeks and for 2 years had no other symptoms.
He then went abroad again and fell ill 10 days into a 14 day trip again displaying paranoid thoughts,voices and catatonic illness. Again the repeat cycle of 4 weeks and he was back to his normal self again.
We have visited doctors,psychiatrist etc but they cannot find what is triggering this reaction when he is abroad. The tablets do seem to work but only when the episode has happened and he is back in his own country.
I am wanting to know if there are any other treatments or if anyone knows of any similar cases as I cannot find anythng like this on the web. I have tried to look into alternatives for him such as hypnotherapy etc but I'm not sure if this would help.
Any advice or help would be much appreciated as he needs to go abroad again in 6 months and I do not want him to have another episode.
If you think you can help or advise please reply.
|Faye Lang, RN, MSW - Sun Mar 21, 2010 7:09 pm||
How distressing for your brother. The central issue according to your description is to identify the trigger(s) for your brother's episodes. Generally, such triggers are related to deep-seated fears and/or mental disorders that can range from mild to severe. Since his psychiatrists have not identified the trigger or reason for these episodes, my first suggestion is that he see a qualified psychologist for complete psychological testing. The testing will reveal clues about his personality, coping mechanisms, fears, and functionality. An interview alone is not able to identify the extent of these areas. Another suggestion is that he consult his psychiatrist about the possiblility of an anti-psychotic medication and an anxiolytic for use while abroad. He would benefit from keeping a daily journal, as well, both while at home and abroad. While abroad, he should record his perceptions and feelings at least twice daily; this could be invaluable in the diagnostic process. I hope this is helpful to both you and your brother.
Good luck to you both,
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.